According to the Centers for Disease Control and Prevention, there is an epidemic of drug overdoses in the United States. In September of 2011, the LA Times reported that drug-related deaths, spurred by a major increase in prescription drug overdoses, exceeded traffic fatalities in 2009. The conclusion is clear. Drug abuse and addiction can be fatal conditions, largely due to the risk of drug overdose, if those individuals who suffer from addiction do not seek the help they need to begin recovery.
If you are the friend or loved one of someone who uses drugs, you may have asked yourself the basic question, “Why?” Why does your family member or friend continue to use drugs when they have to know how harmful and dangerous it is? Why don’t they simply choose to stop? The answer isn’t any simpler than the question, unfortunately.
Drug addiction, according to the National Institute on Drug Abuse, is a disease. When a person develops a condition such as diabetes, they can’t simply cure it by wishing it away. They can, however, seek treatment and make lifestyle changes, such as modifying their diet, to control the issues surrounding their disease. The same is true for drug addiction, but it isn’t always that easy. Drugs affect the human brain in very specific ways. Drugs, quite literally, change the way we think. Addiction affects the very core of our decision-making abilities.
The measures for a diagnosis of substance abuse are established by the Diagnostic and Statistical Manual of Mental Disorders as follows:
- Failing to meet obligations for work, school, family or social responsibilities
- Using drugs in dangerous situations, even when the user knows it is dangerous, such as driving a car
- Legal problems related to drug use, such as arrests for possession of drugs or violent/disorderly conduct
- Using drugs even though our relationships with family members, including children, and friends suffer from it
Many times, the first use of drugs is voluntary. Even if we’re prescribed narcotics by our doctor, we can still become dependent when we choose to use those medications inappropriately. However, once the dependence has set in, we may lose our ability to control the disease, and the use of drugs is no longer under our control.
Realizing this fact can help you to help your family member or other loved one avoid the very real possibility of overdose. Understanding that this person needs your help far more than your derision may lead to them getting the help they need before it is too late.
What Are the Symptoms of Overdose From Drugs or Alcohol?
When we have an addicted person in our lives, the threat of overdose is very real. There are specific signs you can look for to help you determine whether your loved one may have taken too much of a specific substance or consumed too much alcohol. The signs differ based upon the kinds of drugs used, however.
- Methamphetamine or stimulant overdose
A stimulant overdose can be the result of taking too much of the drug at once, or it can result from chronic use over time, according to the National Institute of Health. Use of the drug tends to induce greater physical activity, increased heart rate, irregular heartbeat, raised blood pressure and hyperthermia (a rise in body temperature) and results in significant wakefulness. The typical abuser of methamphetamine can literally be awake for days at a time.Taking too much of a stimulant drug, because of the immediate effects on the body, can result in several indicating factors, including:
- Increased agitation. The drug user will become very easily annoyed or angry.
- Fever. While all stimulant use will raise the body temperature, a higher temperature than normal can indicate more of the drug was consumed.
- Hallucinations. Seeing or hearing elements that do not exist can occur.
- Convulsions. Shaking may occur.
- Heart attack. This can be due to the irregular heartbeats and rhythms caused by excessive drug use.
If you or someone you love experiences these increased symptoms of stimulant abuse, contact emergency personnel immediately.
- Cocaine overdose
Recently, Fox News reported that scientists in California have been working on an anecdote for cocaine overdoses. Cocaine overdose is much like methamphetamine overdose because they are both stimulants. However, this possible treatment for cocaine overdose is still in the research phase and will only be available, should it be approved for use, in emergency settings. It is not a promise that anyone will ultimately survive the overstimulation caused by consuming too much cocaine.CNS Depressant. One of the greatest risks of overdose lies in the overuse of CNS depressants such as sedatives, tranquilizers and sleeping pills. These drugs cause drowsiness and decreased heart rates when used correctly. When abused, they create a stupor that can lead to coma and even death, according to the University of Northern Iowa. In a document released by the National Institute on Drug Abuse, the risk of overdose is increased when these drugs are combined with alcohol or other drugs.The symptoms to watch for, according to the DEA, in the case of CNS depressant overdose are:
- Shallow breathing
- Clammy skin
- Dilated pupils
- Weak or rapid pulse
If someone you love has taken any CNS depressant, such as GHB, Xanax, Valium, Rohypnol, or even over-the-counter sleeping pills, and exhibits any of these symptoms, do not hesitate to contact the authorities.
- Alcohol poisoning
In the fight against drug abuse, particularly with the frequency of illegal and illicit drug use, it is sometimes easy to forget that alcohol is also a drug of addiction. According to the Centers for Disease Control and Prevention, alcohol-induced deaths in 2009 were nearly 25,000 in number. This does not include fatal accidents or homicides that were alcohol-related.Alcohol poisoning occurs when the body has consumed too much alcohol and is, in essence, an overdose of alcohol. Alcohol overdose is just as critical and deadly as any other drug overdose and, according to the Mayo Clinic, requires immediate attention.The symptoms of alcohol poisoning begin with confusion. The intoxicated person may not know where they are or who they are with, for instance. The next obvious state of poisoning occurs when the person vomits to rid the body of excess poison – in this case, alcohol. The breathing may slow down to a point of fewer than eight breaths per minute, or the individual may “forget” to breathe for up to 10 seconds between breaths. Low body temperature or hypothermia can result from overdose as well, to the point that the skin may appear blue. Finally, the individual may pass out. It is important to not mistake falling into a state of unconsciousness for falling asleep. When we sleep, we will wake upon violent illness. When we are unconscious, we risk aspirating or choking on the material we expel, which can lead to suffocation and death.Another danger that accompanies alcohol abuse is the rate our body consumes the alcohol. For instance, if an individual drinks right up until the point she loses consciousness, we can easily assume that the danger has passed and she can no longer do damage to herself. However, the fatal doses of alcohol may have yet to digest and metabolize into her body. Her body is still digesting the last few drinks, and therefore the blood alcohol content will continue to rise before it lowers. If it reaches a fatal level, the victim may never wake up.
Choosing to Get Help
If you are going to make a mistake regarding an overdose, let it be a mistake on the side of caution. If you have a friend or loved one who suffers from addiction, and you suspect he or she may have overdosed on their drug of choice, please be sure to call 911 immediately.
Here at Axis, we are prepared to help you with services that include intervention. Please, contact us today to learn more about how you can help your family overcome the disease of addiction and begin to heal in the company of trained professionals and caring staff.